Florida, 2005

High Wind in Florida, September 6, 2005

September 6, 2005 · NWS JAX · 1 event in 1 county or zone

Storm spotter estimated a wind gust to 62 mph in a squall. Squall was along a convergence zone between a strong ridge to the north and a developing Tropical Depression Sixteen (Ophelia) to the south.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Storm spotter estimated a wind gust to 62 mph in a squall. Squall was along a convergence zone between a strong ridge to the north and a developing Tropical Depression Sixteen (Ophelia) to the south. The band was not convective in nature as it moved north along the coast. Later reports of wind gusts to near 50 mph occurred with this band in the St. Augustine area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 6, 1:33 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 6, 1:33 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
233 PM EDT TUE SEP 6 2005

.SYNOPSIS...UPPER TROF CONTINUES FROM THE MID-ATLC STATES TO THE S
GOMEX WITH HIGH PRESSURE OVER THE ATLC. NEWLY FORMED TD 16
CURRENTLY LOCATED NEAR THE N BAHAMAS. LARGE MASS OF SHOWERS AND A
FEW EMBEDDED TSTMS CONTINUES TO PIVOT INTO NE FL AND EXTREME SE GA...
GENERALLY SE OF A KBQK TO KGNV. CU FIELD HAS EXPANDED ACROSS THE
REMAINDER OF THE CWA (COUNTY WARNING AREA)...BUT NW 1/3 OF THE AREA
HAS REMAINED RAIN-FREE THRU THE DAY.

.SHORT TERM...FCST REMAINS PINNED TO FUTURE MOVEMENT AND STRENGTH OF
NOW TD 16...FORECAST TO BECOME A TROPICAL STORM AND MOVE NNW. THERE
REMAINS MUCH UNCERTAINTY WITH THIS SYSTEM. HOWEVER...FOR OUR AREA...
A FEW IMPACTS REMAIN FAIRLY CERTAIN...PORTIONS OF THE AREA WILL GET
LOCALLY HEAVY RAINFALL AND SFC WINDS WILL STAY IN THE BREEZY TO
WINDY CATEGORY. MOS POPS FROM BOTH THE NAM AND GFS ARE TOO LOW...
AND THIS FCST SEEMS TO BE A PERFECT OPPORTUNITY TO BEAT MOS...ESP
NEAR THE COAST. WILL CONTINUE CATEGORICAL POPS IN THE 1ST PERIOD
FOR THE E COAST...WITH AT LEAST LIKELY POPS THEREAFTER. WE ISSUED AN
ESF EARLIER FOR POSSIBLE HEAVY RAINFALL...AND LATER SHIFTS MAY NEED
TO GRAPPLE WITH A FLOOD WATCH.

THE PRESSURE GRADIENT BETWEEN TD 16 TO THE S AND HIGH PRESSURE TO
THE N WILL CONTINUE BREEZY TO WINDY CONDITIONS...WITH ANOTHER DAY OF
SUSTAINED WINDS NEAR 20 MPH AND GUSTS OVER 30 MPH ON WED. LAKE WIND
ADVISORY WILL CONTINUE INTO THIS EVENING FOR E ZONES...AND WILL
LIKELY BE NEEDED AGAIN WED. THANX TO FFC FOR WIND COORD

.LONG TERM...HAVE MADE A FEW CHANGES TO POP DISTRIBUTION IN EXTENDED
FCST...BUT UNCERTAINTY REMAINS HIGH AMONG GFS ENSEMBLE MEMBERS. IN
FACT...THERE IS EXTREME DISPARITY IN POPS ON FRI AND SAT...WITH
POPS RANGING FROM NEAR NIL TO LIKELY. WILL CONTINUE TO LEAN WET IN
THIS TIME FRAME. HAVE ALSO BLENDED NHC WIND GRIDS WITH GFS
BACKGROUND.

&&

.MARINE...WILL CONTINUE WITH SCA FOR ALL WATERS TONIGHT AS BUOYS
CONTINUE TO REPORT WIND GUSTS BELOW GALE FORCE. SAUF1 HAS REPORTED
GUSTS NEAR GALE FORCE (33-34KT) BUT THEY HAVE BEEN ASSOCIATED WITH
BANDS OF CONVECTION MOVING ONSHORE. SIGNIFICANT CHANGES WERE MADE IN
THE EXTENDED FORECAST FROM THU-SUN. THE LATEST NHC TRACK FOR T.D.
#16 ADVERTISES POSSIBLE TROPICAL STORM FORCE WINDS NEARING OUR
SOUTHERN WATERS FRI AND CONTINUING INTO SAT.  SUN WILL LOWER
MAGNITUDES TO ADVISORY CONDITIONS.

HIGH SURF CONTINUES ALONG THE COAST WITH BREAKERS OF 5-8 FT COMMON
PER RECENT CALLS TO LIFEGUARDS AND BEACH PATROL. WILL CONTINUE WITH
THE HIGH SURF THIS EVENING. TIDAL LEVELS CONTINUE TO RUN 1-2 FT
ABOVE PREDICTIONS...AND VALUES ARE NEARING THRESHOLDS THAT MAY
CAUSE MINOR COASTAL FLOODING. WILL CONTINUE TO HIGHLIGHT THIS IN
THE COASTAL FLOOD STATEMENT WHICH ALSO HEADLINES THE HIGH SURF
ADVISORY. A HIGH RISK OF RIP CURRENTS WILL ALSO CONTINUE THROUGH THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  84  69  88 /  20  30  20  20
SSI  75  82  76  85 /  70  70  60  60
JAX  74  82  73  85 /  70  70  60  60
SGJ  78  83  78  84 /  80  80  70  70
GNV  73  85  72  86 /  40  70  50  50
OCF  73  85  73  86 /  40  70  50  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 8 PM FOR THE FOLLOWING ZONES:
     CLAY...DUVAL...FLAGLER...NASSAU...PUTNAM...AND ST JOHNS.

     HIGH SURF ADVISORY UNTIL 5 AM THU FOR THE FOLLOWING ZONES:
     DUVAL...FLAGLER...NASSAU...AND ST JOHNS.

GA...LAKE WIND ADVISORY UNTIL 8 PM FOR THE FOLLOWING ZONES:
     COASTAL CAMDEN...COASTAL GLYNN...INLAND CAMDEN...AND INLAND
     GLYNN.

     HIGH SURF ADVISORY UNTIL 5 AM THU FOR THE FOLLOWING ZONES:
     COASTAL CAMDEN AND COASTAL GLYNN.

MARINE...SMALL CRAFT ADVISORY UNTIL THU MORNING FOR THE FOLLOWING
     ZONES: ALTAMAHA SOUND GA TO FLAGLER BEACH FL OUT 60 NM.

&&

CARROLL/ENYEDI/HESS/SANDRIK
Hazardous weather outlook, Sep 6, 2:15 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
315 PM EDT TUE SEP 6 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-062230-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
315 PM EDT TUE SEP 6 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...LAKE WIND ADVISORY FOR COASTAL COUNTIES AS WELL AS CLAY AND
PUTNAM COUNTIES...
...HIGH SURF ADVISORY IN EFFECT ALONG THE GEORGIA COAST...
...MINOR BEACH EROSION AND SHALLOW COASTAL FLOODING POSSIBLE AT
TIMES OF HIGH TIDE ELSEWHERE ALONG THE COAST...
...HIGH RISK OF RIP CURRENTS AT AREA BEACHES...

THE COMBINATION OF HIGH PRESSURE TO THE NORTH AND TROPICAL
DEPRESSION SIXTEEN TO THE SOUTH HAS RESULTED IN A STRONG NORTHEAST
FLOW ACROSS THE AREA. SUSTAINED WINDS 20 MPH WITH HIGHER GUSTS WILL
CONTINUE THROUGH THE AFTERNOON AND EVENING...ESPECIALLY ACROSS
EASTERN PARTS OF THE AREA WHERE A LAKE WIND ADVISORY IS IN EFFECT.
REFER TO THE LATEST LAKE WIND ADVISORY FOR MORE INFORMATION.

FOR THE COASTAL AREAS...THE LOCAL NORTHEASTER WILL CONTINUE THROUGH
TONIGHT. THIS STRONG NORTHEAST FLOW HAS RESULTED IN SMALL CRAFT
ADVISORIES FOR ALL COASTAL WATERS. HIGH SURF HAS DEVELOPED ALONG THE
ENTIRE COAST WITH BREAKERS TO NEAR 7 FEET ALONG THE GEORGIA
PORTION...PROMPTING A HIGH SURF ADVISORY. MINOR COASTAL FLOODING AND
BEACH EROSION WILL BE POSSIBLE NEAR TIMES OF HIGH TIDE. SEE THE
LATEST COASTAL HAZARD MESSAGE FOR MORE INFORMATION. THE INCREASED
WIND AND SWELL ACTION WILL RESULT IN A HIGH RISK OF RIP CURRENTS AT
AREA BEACHES TODAY. REFER TO THE LATEST SURF ZONE FORECAST FOR MORE
INFORMATION.

SMALL CRAFT SHOULD REMAIN IN PORT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE
COASTAL WATERS AND RACE RAPIDLY INLAND AS WE PROGRESS THROUGH THE
DAY. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING WIND GUSTS 40 MPH AS
WELL AS PERIODS OF VERY HEAVY RAINFALL. SOME AREAS MAY BEGIN TO
EXPERIENCE SOME TRAINING OF SHOWERS ALLOWING THE SAME AREAS TO
RECEIVE RAINFALL FOR AN EXTENDED PERIOD OF TIME. MINOR LOCALIZED
FLOODING WILL BE POSSIBLE IN THESE LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

TROPICAL DEPRESSION SIXTEEN IS FORECAST TO MOVE SLOWLY NORTH
NORTHWEST AND GRADUALLY ORGANIZE OVER THE NEXT FEW DAYS. IT IS MUCH
TOO EARLY TO SPECULATE ON DIRECT IMPACTS FOR THE NORTHEAST FLORIDA
AND SOUTHEAST GEORGIA AREA.  WHAT IS CERTAIN IS THE STRONG LOCAL
NORTHEASTER WILL CONTINUE THROUGH THURSDAY MORNING WITH A
CONTINUATION OF HIGH SURF...MINOR COASTAL FLOODING AND HEAVY
RAINFALL. HEAVIEST RAINFALL IS LIKELY TO BE EAST OF US 301 OVER THE
THROUGH THURSDAY MORNING.

DEPENDING UPON THE EXACT MOVEMENT AND FUTURE INTENSITY OF THE
STORM...TROPICAL STORM CONDITIONS ARE POSSIBLE OVER SOME PORTION OF
THE REGION ON THURSDAY AND FRIDAY. INTERESTS IN NORTH FLORIDA AND
SOUTHEAST GEORGIA SHOULD MONITOR THE LATEST NATIONAL HURRICANE CENTER
FORECAST AND STATEMENTS FROM NATIONAL WEATHER SERVICE JACKSONVILLE ON
THE THIS SYSTEM.

SMALL CRAFT SHOULD REMAIN IN PORT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

In the hours before

Local storm report, Sep 6, 11:32 AM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1232 PM EDT TUE SEP 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HIGH SURF        PALM COAST              29.57N 81.21W
09/06/2005                   FLAGLER            FL   EMERGENCY MNGR

            EMA REPORTING 6 TO 8 FT BREAKERS AND MINOR TO MODERATE
            BEACH EROSION DURING THIS MORNINGS HIGH TIDE CYCLE.

&&

HESS
Special weather statement, Sep 6, 4:07 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
507 PM EDT TUE SEP 6 2005

FLZ032-033-037-062200-
CLAY-PUTNAM-ST. JOHNS-
507 PM EDT TUE SEP 6 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN
CLAY...ST. JOHNS AND PUTNAM COUNTIES FOR STRONG WINDS VALID UNTIL
600 PM EDT...

AT 507 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF HEAVY SHOWERS CENTERED ALONG A LINE EXTENDING FROM 15 MILES
EAST OF ST. AUGUSTINE TO 3 MILES NORTHWEST OF BOSTWICK...OR ALONG A
LINE EXTENDING FROM 15 MILES NORTHEAST OF ST. AUGUSTINE BEACH TO 11
MILES NORTH OF PALATKA...MOVING SOUTHWEST AT 30 MPH. THIS CLUSTER OF
SHOWERS WILL ALSO AFFECT AREAS AROUND ST. AUGUSTINE...
PICOLATA...BAKERSVILLE...BOSTWICK...ST. AUGUSTINE SOUTH...DUPONT
CENTER...ST. AUGUSTINE SHORES AND ELKTON THROUGH 600 PM EDT. GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Flagler

When
September 6, 5:15 PM EST
Where
Flagler forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470238.